Alert archive / Georgia / River Flood Warnings in 2020
River Flood Warning 28, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 15, 2020, 4:47 AM EST for Newton County, Georgia. It was in force for 21 days.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2020, 4:47 AM EST (09:47 UTC)
- Expired
- Feb 5, 2020, 4:47 AM EST
- In force
- 21 days
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Newton County, GA
The radar
The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Alcovy River below Covington (HPTG1). The gauge peaked at 11.46 ft at Jan 15, 2020, 1:00 PM EST.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02209000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
903 WGUS42 KFFC 150948 FLWFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 447 AM EST Wed Jan 15 2020 ...The National Weather Service in Peachtree City has issued a Flood Warning for the following rivers in Georgia... Alcovy River near High Point affecting Newton County .Recent heavy rainfall has caused significant runoff into streams and rivers which will cause flooding in some areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... All persons with interests along the river should monitor the latest forecasts...and be prepared to take necessary precautions to protect life and property. The latest stage data was furnished in cooperation with the United States Geological Survey. && GAC217-152345- /O.NEW.KFFC.FL.W.0028.200115T0947Z-000000T0000Z/ /HPTG1.1.ER.200115T0917Z.200115T0930Z.000000T0000Z.NO/ 447 AM EST Wed Jan 15 2020 The National Weather Service in Peachtree City has issued a * Flood Warning for The Alcovy River near High Point. * From early Wednesday morning until further notice. * At 430 AM Wednesday the stage was 11.1 feet...and rising. * Flood stage is 11 feet. * At 11 feet...Flood Stage is reached. Minor flooding begins of woodlands and fields near the river upstream and downstream from the gage on Henderson Mill Road. The water level reaches the first wooden step behind an elevated private residence just upstream and on the left bank from the bridge. && LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386 $$
3 follow-up statements
849 WGUS82 KFFC 151451 FLSFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Statement National Weather Service Peachtree City GA 951 AM EST Wed Jan 15 2020 ...The Flood Warning continues for the following rivers in Georgia... Alcovy River near High Point affecting Newton County GAC217-160450- /O.CON.KFFC.FL.W.0028.000000T0000Z-000000T0000Z/ /HPTG1.1.ER.200115T0917Z.200115T1330Z.000000T0000Z.NO/ 951 AM EST Wed Jan 15 2020 The Flood Warning continues for The Alcovy River near High Point. * Until further notice. * At 9 AM Wednesday the stage was 11.4 feet...and rising. * Minor flooding will continue. * Flood stage is 11 feet. * At 11 feet...Flood Stage is reached. Minor flooding begins of woodlands and fields near the river upstream and downstream from the gage on Henderson Mill Road. The water level reaches the first wooden step behind an elevated private residence just upstream and on the left bank from the bridge. && LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386 $$
574 WGUS82 KFFC 151723 FLSFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Statement National Weather Service Peachtree City GA 1223 PM EST Wed Jan 15 2020 ...The Flood Warning continues for the following rivers in Georgia... Alcovy River near High Point affecting Newton County GAC217-160723- /O.CON.KFFC.FL.W.0028.000000T0000Z-000000T0000Z/ /HPTG1.1.ER.200115T0917Z.200115T1330Z.000000T0000Z.NO/ 1223 PM EST Wed Jan 15 2020 The Flood Warning continues for The Alcovy River near High Point. * Until further notice. * At 12 PM Wednesday the stage was 11.4 feet and steady. * Minor flooding is occurring. * Flood stage is 11 feet. * At 11 feet...Flood Stage is reached. Minor flooding begins of woodlands and fields near the river upstream and downstream from the gage on Henderson Mill Road. The water level reaches the first wooden step behind an elevated private residence just upstream and on the left bank from the bridge. && LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386 $$
022 WGUS82 KFFC 160141 FLSFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Statement National Weather Service Peachtree City GA 841 PM EST Wed Jan 15 2020 ...The Flood Warning is cancelled for the following rivers in Georgia... YellowJacket Creek near Hogansville affecting Troup County Alcovy River near High Point affecting Newton County GAC285-160211- /O.CAN.KFFC.FL.W.0017.000000T0000Z-200116T0141Z/ /YJCG1.1.ER.200114T0430Z.200114T1200Z.200116T0022Z.UU/ 841 PM EST Wed Jan 15 2020 The Flood Warning is cancelled for The YellowJacket Creek near Hogansville. * This takes effect immediately. * Until Wednesday December 31. * At 830 PM Wednesday the stage was 7.9 feet and falling. * Flood stage is 8 feet. * The creek will continue to fall. * Between 6 and 8 feet, bankfull conditions occur along the creek upstream and downstream from the stream gage on the Hammett Road bridge. && LAT...LON 3323 8486 3318 8483 3311 8499 3316 8502 $$ GAC217-160211- /O.CAN.KFFC.FL.W.0028.000000T0000Z-200116T0141Z/ /HPTG1.1.ER.200115T0917Z.200115T1815Z.200116T0046Z.NO/ 841 PM EST Wed Jan 15 2020 The Flood Warning is cancelled for The Alcovy River near High Point. * This takes effect immediately. * Until Wednesday December 31. * At 830 PM Wednesday the stage was 10.8 feet and falling. * Flood stage is 11 feet. * The river will continue to fall. * Between 9 and 11 feet, bankfull conditions occur along the river upstream and downstream from the gage on Henderson Mill Road. The water level will be near the first wooden step behind an elevated private residence just upstream and on the left bank from the bridge. && LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 15, 4:10 AM EST, 37 minutes earlier.
Area forecast discussion, Jan 15, 4:10 AM EST, 37 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 410 AM EST Wed Jan 15 2020 .SHORT TERM /Today through Thursday/... Wet conditions are expected to continue through the early parts of the short term period. Persistent southwesterly flow remains entrenched over the southeastern CONUS as the period begins, and will be slowly transitioning to a more zonal flow pattern by early Thursday morning. The southwesterly flow will allow for deep moisture to remain in place over the forecast area through Thursday morning, with dewpoints in the upper 50s and low 60s and precipitable water ranging from 1" to 1.5". A shortwave traversing the upper flow will bring the next round of precipitation into the area during the daytime today. At the surface, a stationary front remains draped across far north Georgia, which will provide a focus for showers and thunderstorms today and into the overnight hours. The highest rain chances are anticipated across the northern portion of the forecast area, with likely PoPs across the far northern tier and progressively diminishing PoPs further south. The warm and moist airmass will also allow for sufficient instability to support thunderstorms with any precipitation that occurs. Effective bulk shear of 40-50 kts in the vicinity of the stationary front will allow for a marginal potential for severe weather, with gusty winds and small hail being he primary hazards with any thunderstorms that occur. Several rivers are in flood stage and the potential remains for additional rivers to reach minor flood stage with additional runoff from recent rainfall. Another upper-level shortwave trough is moving quickly eastward from the High Plains towards the Great Lakes region, with a surface low developing in association with this feature to the immediate southeast. A cold front will extend southward from the low and enter into northwest Georgia on Thursday morning, then push quickly southeastward through the area during the daytime on Thursday. Northwesterly flow will set up will set up behind the front, bringing in cooler and drier conditions by the end of the period. Due to the persistent warm and moist airmass remaining in place over the area, temperatures will start out well above climatological normals. Low temperatures this morning are expected to be in the upper 50s and low 60s across the area. These temperatures are 24-30 degrees higher than the daily average across most of the forecast area. High temperatures today will range from the upper 60s in north Georgia to the upper 70s in east central Georgia, between 16-20 degrees above average area-wide. Temperatures in the areas ahead of the cold front will be similar on Thursday, with lower temperatures beginning to build in behind the front. King .LONG TERM /Thursday Night through Tuesday/... The long term period picks up after the passage of the cold front on Thursday night. Friday looks to be pleasant and dry with light east winds and highs in the 50s for much of North and Central Georgia. Winds will begin to shift to more southerly flow through the day on Saturday ahead of an approaching cold front. The GFS and ECMWF are in good agreement that the front sweeps through late Saturday into Sunday morning. Instability will be low ahead of and along the front, and with the front being a fast-mover and rain being light overall, rainfall totals on Saturday will only top out around a quarter of an inch at most. Cooler, drier air will settle in on Sunday as zonal flow sets up aloft. The GFS and ECMWF begin to diverge in terms of upper-level features on Tuesday, with the GFS placing the Southeast under northwest flow aloft and the ECMWF sending a weak shortwave across the Southeast. That said, both solutions are dry and both agree that Wednesday and Thursday will bring upper-level ridging and surface high pressure. While Saturday will bring temperatures anywhere from around 5-10 degrees above average as southerly flow briefly returns, temperatures will fall to below-average values from Monday through midweek. Martin && .AVIATION... 06Z Update... Light showers are currently moving eastward into central Georgia, but are not impacting any current TAF sites. Primarily MVFR ceilings are in place across the forecast area, and are expected to lower to IFR/LIFR by 08-10Z in the early morning. Fog may reduce visibilities to IFR during the morning hours. Ceilings could once again improve to MVFR by the afternoon after 18Z, but will drop back to IFR during the early morning hours after 04Z Thursday. Showers will be focused across north Georgia throughout most of the day today, with highest chances north of all TAF sites. Winds will be SW through the period at mainly 3-7 kts. //ATL Confidence...06Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 73 59 67 41 / 40 40 5 0 Atlanta 72 57 63 43 / 40 50 10 0 Blairsville 68 48 57 36 / 70 70 5 0 Cartersville 73 52 61 40 / 60 60 10 0 Columbus 76 62 70 48 / 20 40 20 0 Gainesville 70 55 63 41 / 50 60 5 0 Macon 75 62 71 45 / 20 30 20 0 Rome 73 52 59 39 / 60 60 10 0 Peachtree City 74 58 65 43 / 30 40 10 0 Vidalia 79 64 76 45 / 10 30 20 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Martin AVIATION...King
Hazardous weather outlook, Jan 14, 9:52 PM EST, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 952 PM EST Tue Jan 14 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160300- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 952 PM EST Tue Jan 14 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms are possible across far north Georgia Wednesday afternoon. A few storms could be strong with some hail, strong winds, and cloud-to-ground lightning. A severe storm cannot be ruled out. There will be a brief period of mostly dry weather Thursday and early Friday. Showers and isolated thunderstorms will return late in the week into the early weekend as a cold front moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 9:47 PM EST | River Flood Warning | FFC | Crawford, Talbot, Taylor, Upson | 64 hr |
| Jan 15, 5:11 AM EST | Dense Fog Advisory | FFC | Barrow, Bartow, Carroll, Cherokee, Clayton, Cobb and 19 more | 5 hr |
| Jan 15, 5:29 PM EST | River Flood Warning | FFC | Talbot, Upson | 19 hr |
Nearby
River Flood Warnings in Georgia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.